Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Paducah, KY

May 18, 2001Johnson County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 18, 2001, 5:43 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2001, 5:43 PM CDT (22:43 UTC)
Expired
May 18, 2001, 6:30 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, IL, Williamson County, IL

What was reported inside it

TimeReportWhereRemark
May 18, 5:48 PM CDTHail 0.75Goreville, IL
May 18, 5:55 PM CDTThunderstorm Wind 50 EMarion, ILA few trees were blown down across southern and eastern parts of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 182243
SVRPAH
ILC087-199-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CREAL SPRINGS...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PITTSBURG
  MARION
  JOHNSTON CITY
  CREAL SPRINGS

DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3762 8908 3753 8895 3766 8875 3777 8874
          3784 8896

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI MAY 18 2001

MAIN CONCERN THIS FORECAST PACKAGE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND EARLY SATURDAY. LATEST SURFACE ANALYSIS
INDICATED A COLD FRONT STRETCHING FROM SOUTHERN INDIANA OVER TO
ABOUT ST. LOUIS...THEN INTO OKLAHOMA. A WEAK WAVE OF LOW PRESSURE
WAS POSITIONED ALONG THE FRONT IN SOUTHWEST MISSOURI.

ALL MODELS HAVE COME INTO GOOD GENERAL AGREEMENT ON THE TIMING OF
BOTH SURFACE AND UPPER-LEVEL FEATURES. AS THE FRONT ENTERS THE
REGION TONIGHT...UPPER DYNAMICS...DEEP MOISTURE...AND INSTABILITY
ARE ALL IN PLACE FOR THE OCCURRENCE OF SHOWERS AND THUNDERSTORMS.
THIS EVENING...A 40 KNOT JET MAX IS FORECAST TO SWING JUST SOUTH OF
THE AREA. UNIDIRECTIONAL SPEED SHEAR AND MODERATE INSTABILITY AHEAD
OF THE SYSTEM COULD ENHANCE THE DAMAGING WIND POTENTIAL FROM SOME
STORMS. HOWEVER...THE MAIN FEATURE WITH THIS SYSTEM WILL BE LOCALLY
HEAVY RAIN...ESPECIALLY AS THE SYSTEM TRACKS ACROSS THE REGION
OVERNIGHT. THE STORM SYSTEM WILL LINGER CLOUDS AND A CHANCE OF
SHOWERS IN EASTERN COUNTIES SATURDAY MORNING. THEREAFTER...DRIER AIR
WILL WORK IN AND AID IN GRADUAL CLEARING FROM WEST TO EAST.

THE NEXT SYSTEM PUSHES A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE AREA FROM LATE SUNDAY THROUGH MONDAY. A CUT-OFF LOW IS STILL
FORECAST TO DEVELOP SOMEWHERE FROM THE GREAT LAKES INTO THE OHIO
VALLEY EARLY NEXT WEEK. AS THE REGION IS THRUST INTO NORTHWEST
FLOW...COOLER THAN NORMAL TEMPERATURES ARE ANTICIPATED FOR MUCH OF
NEXT WEEK. GUIDANCE NUMBERS FROM BOTH THE AVN AND NGM LOOK GOOD AND
WILL GENERALLY FOLLOW A BLEND THROUGH THE PERIOD.

.PAH...NONE.

PRESLEY

In the hours before

Special weather statement, May 18, 2:50 PM CDT, 2 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182045-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT FRI MAY 18 2001

THE FOLLOWING OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...VALID UNTIL
600 AM SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION THIS AFTERNOON AND TONIGHT.

EARLY THIS AFTERNOON...A POTENT UPPER LEVEL STORM SYSTEM WAS MOVING
EAST ACROSS SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS. THE AIRMASS
HAS BECOME UNSTABLE ACROSS SOUTHERN INTO SOUTHEAST MISSOURI AHEAD OF
THIS FEATURE. THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER SOUTHERN
MISSOURI AND NORTHERN ARKANSAS. AS THIS ACTIVITY MOVES EAST INTO A
MORE UNSTABLE ATMOSPHERE IN SOUTHEAST MISSOURI...AN INCREASE IN
INTENSITY IS EXPECTED...WITH SOME OF THE STORMS POSSIBLY BECOMING
SEVERE. WIND SHEAR HAS ALSO INCREASED...WHICH MAY ENHANCE THE
POTENTIAL FOR SUSTAINED INTENSITY...WITH A FEW OF THE STORMS
PRODUCING STRONG WIND AND MARGINALLY SEVERE HAIL. THE ACTIVITY WILL
LIKELY CONTINUE EAST INTO SOUTHERN ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA INTO THE EVENING HOURS.

STORM MOTION IS EXPECTED TO BE EAST TO NORTHEAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY IN SOUTHEAST MISSOURI LATE THIS
AFTERNOON AND EARLY THIS EVENING. ACTIVATION MAY BE REQUESTED IN
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY AS THE
EVENING WEARS ON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:52 PM CDTSevere Thunderstorm WarningPAHJohnson, Pulaski, Union38 min
May 18, 6:23 PM CDTSevere Thunderstorm WarningPAHFranklin52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.